MENU
MENU
Sign Up for Newsletters

Neurologic Signs After Deworming HorsesBy Kentucky Equine Research Staff · July 6, 2011

While most horses tolerate paste deworming products with no adverse effects, a report from Texas A & M University indicated occasional reactions have been documented.

In one incident, three mature Quarter Horses developed neurologic signs after being given a standard dose of oral dewormer containing 1.87% ivermectin. At 18 hours after the horses were given the product, they showed depression, poor coordination of front and rear legs, drooping lips, and muscle twitching. Signs continued to get more severe until 36 hours after administration.

After treatment with intravenous fluids and anti-inflammatory medications, two of the horses recovered with no apparent long-term effects. One horse was euthanized, and examination of that horse’s brain tissue showed an abnormally high level of ivermectin, though analysis of the deworming product showed that the concentration of ivermectin was approximately what was indicated on the label.

The authors of the report stated that reactions related to ivermectin toxicity are not common, but the possibility should be considered in horses that show acute neurologic impairment after ivermectin administration. With supportive care, affected horses have a good chance of survival and recovery.

Related Articles:

  • There are no related articles available.